Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Tallahassee, FL

August 18, 2019Gulf County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 18, 2019, 8:39 PM CDT for Gulf County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 8:39 PM CDT (01:39 UTC)
Expired
Aug 18, 2019, 11:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 81 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:00 PM CDTFLASH FLOOD5 Ne Overstreet, FLYARDS UNDERWATER ALONG CR386. REPORT OF NEARLY 10 INCHES OF RAIN. MOST OF THE RAIN FELL IN A FEW HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS52 KTAE 190139
FFWTAE
FLC045-190445-
/O.NEW.KTAE.FF.W.0012.190819T0139Z-190819T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
939 PM EDT Sun Aug 18 2019

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northwestern Gulf County in the Panhandle of Florida...

* Until 1245 AM EDT/1145 PM CDT/.

* At 938 PM EDT/838 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Three to four inches 
  of rain have already fallen in the past hour. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Mexico Beach, Overstreet and Beacon Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2991 8539 3001 8539 3004 8540 3004 8539
      3005 8539 3005 8540 3006 8539 3013 8539
      3013 8522 2990 8520

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:33 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 6:33 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
733 PM EDT Sun Aug 18 2019

.UPDATE...

No significant changes were made to overnight POPs during the
evening update. Convection is mostly confined to the FL Panhandle
currently. Activity will increase again overnight tonight. A
Flood Watch remains in effect for Taylor, Dixie and Lafayette
Counties, where another inch or two of rain is possible overnight.

&&

.AVIATION...
[Through 00Z Tuesday]

MVFR conditions are likely at TLH and ECP in the overnight and
morning hours. IFR conditions are likely at DHN, VLD and ABY with
CIGs around 500 ft and patchy fog possible. Thunderstorms and rain
will be widespread tomorrow beginning near ECP in the
overnight/morning hours and spreading inland by late morning and
afternoon. Confidence is low on thunderstorm timing especially at
TLH, ECP and VLD. VFR and MVFR conditions are likely tomorrow
afternoon.

&&

.PREV DISCUSSION [308 PM EDT]...

.NEAR TERM [Through Tonight]...

Weak area of low pressure has moved from near Panama City this
morning to near Lake Seminole this afternoon. Showers and
thunderstorms continue to develop in the vicinity of the low and
points eastward. With the moist southwesterly fetch continuing into
the Big Bend overnight, the potential still exists for additional
flooding. While rainfall amounts in southern Taylor and Dixie
counties have been modest so far today, even a brief period of heavy
rain could result in additional flooding. Will keep the current
Flood Watch as through the overnight hours. Farther north and
west, the bands of rain have remained progressive enough to
prevent any widespread flooding. However, any bands that do become
slow-moving could produce localized flooding.

.SHORT TERM [Monday Through Tuesday Night]...

A narrow upper level trough will remain sandwiched over our area
between the Bermuda ridge and a ridge centered over the southern
Plains. Deep layer moisture will accompany this feature. At the
surface, a weak trough will continue to meander over or just north
of our CWA. This along with PW values remaining above 2.0"
through the period, we can expect widespread rains with
thunderstorms each day. Some of the rain will be heavy at times
with rainfall rates exceeding 4" per hour. The flash flood watch
for the southeast Big Bend may need to be extended and possibly
expanded to encompass more zones. With the extensive cloud cover
and rains, max temps will be held down into the lid to upper 80s.
Lows will be in the lower 70s.

.LONG TERM [Wednesday Through Sunday]...

The narrow upper level trough will move off to the northeast by
Wednesday night, but is forecast to be replaced by a broader
trough toward the end of the week into the next weekend. In
addition to this upper level enhancement, PW values will remain
around 2 inches across the area through the weekend. As a result,
we will continue to see above normal chances for showers and
thunderstorms each day. Highs will be in the upper 80s to low 90s
with morning lows in the low 70s.

.MARINE...

Advisory level conditions will continue until late this evening,
diminishing to 15 knots though the remainder of tonight.
Thereafter, light to occasionally moderate winds with seas 3 feet
or less through the remainder of the week.

.FIRE WEATHER...

Low dispersions below 20 are possible tomorrow afternoon in SE AL
and the FL Panhandle. Patchy fog is likely in the overnight and
morning hours. The wet pattern will continue this week.

.HYDROLOGY...

A flood watch remains in effect for Dixie, Taylor, and Lafayette
counties through tonight. The storm total rainfall via radar
estimates and rain gauges shows a swath of 12 to 20 inches of rain
with locally higher amounts has fallen since Thursday along the
Dixie and southeast Taylor county coasts. The highest measured
rainfall total so far has been in Steinhatchee where 29.54 inches
of rain has fallen in the three day period between Thursday and
Saturday, including 16.74 inches on Saturday alone. Significant
flooding exists in Steinhatchee. In addition, while the heaviest
rain fell in the lower part of Steinhatchee River basin south of
the Steinhatchee river gauge, there was still enough rain at and
north of the gauge for it to reach minor flood stage. Future river
fluctuations will depend heavily on whether any additional
localized rain bands move over the basin.

The forecast additional rainfall from the WPC for the southeast Big
Bend is for an additional 1 to 4 inches of rain through Monday
with locally higher amounts possible. Elsewhere, 3 to 6 inches of
rain is possible along the panhandle coast with lesser amounts
inland. Some localized flooding could occur across portions of the
Florida panhandle, but it has been drier in this area in recent
days. Convective trends will be monitored closely today to
determine if the flood watch needs to be expanded westward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  73  88  72 /  80  90  50  40  30
Panama City   76  86  75  86  75 /  70  80  50  60  30
Dothan        72  89  71  88  72 /  20  60  40  60  30
Albany        74  87  73  87  72 /  40  60  50  50  30
Valdosta      71  85  72  87  71 /  70  80  50  50  20
Cross City    73  85  73  89  73 /  50  70  50  40  20
Apalachicola  76  84  75  85  76 /  70  90  50  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday morning for Coastal Dixie-Coastal
     Taylor-Inland Dixie-Inland Taylor-Lafayette.

     High Rip Current Risk until 1 AM EDT /midnight CDT/ Monday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 11 PM EDT /10 PM CDT/ this evening
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...McD
NEAR TERM...Camp
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...McD
MARINE...Barry
FIRE WEATHER...McD
HYDROLOGY...DVD

In the hours before

Local storm report, Aug 18, 2:42 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      2 W QUINCY              30.58N 84.60W
08/18/2019                   GADSDEN            FL   911 CALL CENTER

            WATER WAS FLOODING WEST FLAGGLER STREET, AND
            ENTERING A HOME IN QUINCY FLORIDA.

&&

EB
Local storm report, Aug 18, 4:54 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLOOD            1 ESE OLD TOWN          29.59N 82.97W
08/18/2019                   DIXIE              FL   EMERGENCY MNGR

            10 HOMES IMPACTED BY RISING WATER SOUTH OF
            OLD TOWN IN DIXIE COUNTY.

&&

EB
Special weather statement, Aug 18, 5:15 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
515 PM CDT Sun Aug 18 2019

FLZ010-182300-
Washington FL-
515 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Holmes Valley, Millers Ferry, Hinsons Crossroads, Five
Points, Whitehead Crossroads and Sylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8591 3074 8578 3067 8565 3048 8575
TIME...MOT...LOC 2215Z 040DEG 5KT 3065 8578

72-BUNKER
Special weather statement, Aug 18, 7:39 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
739 PM CDT Sun Aug 18 2019

FLZ108-190100-
South Walton FL-
739 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON COUNTY UNTIL
800 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Rosa Beach, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Rosa Beach, Port Washington, Gulf Pines, Grayton Beach, Blue
Mountain Beach, Seagrove Beach, Seaside, Sandestin, Miramar Beach and
Four Mile Village.

LAT...LON 3039 8636 3038 8633 3042 8631 3040 8629
      3040 8623 3041 8626 3041 8627 3042 8627
      3043 8625 3042 8623 3045 8619 3047 8620
      3038 8613 3039 8612 3040 8612 3037 8608
      3025 8618 3028 8630 3037 8639
TIME...MOT...LOC 0039Z 056DEG 7KT 3041 8621

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:39 PM CDTSpecial Weather StatementTAEWalton21 min
Aug 18, 7:45 PM CDTSpecial Marine WarningTAE45 min
Aug 18, 8:17 PM CDTAreal Flood AdvisoryTAEGulf118 min
Aug 18, 9:40 PM CDTFlash Flood WarningTAEBay2 hr
Aug 19, 2:44 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton22 hr
Aug 19, 3:58 AM CDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor2 hr
Aug 19, 4:40 AM CDTAreal Flood AdvisoryTAEBay65 min
Aug 19, 5:26 AM CDTFlash Flood WarningTAEBay64 min
Aug 19, 5:50 AM CDTAreal Flood AdvisoryTAELafayette, Taylor115 min
Aug 19, 6:58 AM CDTFlash Flood WarningTAEBay92 min
Aug 19, 7:26 AM CDTAreal Flood AdvisoryTAECalhoun64 min
Aug 19, 8:16 AM CDTAreal Flood WarningTAEDixie, Lafayette, Taylor6 hr
Aug 19, 9:33 AM CDTFlash Flood WarningTAEBay3 hr
Aug 19, 1:59 PM CDTSpecial Weather StatementTAEHolmes46 min
Aug 19, 3:25 PM CDTSpecial Weather StatementTAEGadsden35 min

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.